BRAINLAB AG CRANIAL NAVIGATION SYSTEM - REGISTRATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
26614-01A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Hematoma (1884)
| Date of Event |
09/13/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than anticipated with the brainlab device involved, despite according to the surgeon: there was no harm/negative clinical effect for this patient due to the deviating biopsies, solely a minor hemorrhage without clinical significance occurred from the surgery.Due to the small bleeding, the patient had to stay one night at the hospital for mere monitoring at icu observation.There were no corrections or changes done from the intended procedure at the surgery, there was also no delay or prolong of surgery/anesthesia.The surgery outcome and the biopsy result of the desired diagnostic samples was still successful as intended.There are further no remedial actions necessary, done or planned for this patient.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the actual trajectory applied, compared to the planned trajectory displayed by the navigation, by ca.20 mm at the entry point and ca.8-10 mm at the target can be attributed to the following factors: an insufficient patient registration point distribution with a not adequate ct scan used for the registration, causing the registration software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and the actual patient anatomy: during the ct scan used for patient registration to navigation, the patient's head was partly covered/dressed, thus the skin surface was different to the actual patient anatomy during the surgery: in the covered areas but also with skin shift in the uncovered areas.Registration points for navigation have been acquired in the these areas with skin shift (different surface) by the user.The further distribution of the registration points acquired was not optimal and not as required by the navigation software, e.G.With insufficient registration points on the patient's skin not on e.G.Both sides of the nose and the head.The z-touch used for acquiring registration points have been found poorly working, which might have contributed to the insufficient point acquisition but also the pointer was used for registration, with finally still insufficient registration points acquired by the user.Apparently the resulting deviation of the navigation display was not detected by the user with the necessary and required user verification of accuracy directly after the registration.And / or a shift of the navigation reference array (and/or of the patient's head in the non-brainlab head holder) occurred after registration, during the exchange from unsterile to sterile array, or during the surgery, due to forces applied by the user during the surgery.One of the vario reference arms at this site was found to be worn and thus to have a reduced rigidity when applying mediocre forces.Despite it cannot be determined if this reference arm was used at this specific surgery to attach the reference array to the head holder, a movement of the reference array due to inadvertent forces applied during this surgery can have led to and explains the observed deviation of the navigation display of instrument positions on the patient scan different than originally registered to the pre-surgery ct scan.Apparently the resulting deviation of the navigation display was not detected by the user before the craniotomy and applying the biopsy, with the necessary continued user verification of accuracy after draping and throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A cranial surgery for a diagnostic biopsy of a lesion in the brain, located ca.39 mm deep in the left parietal lobe has been performed with the aid of the brainlab navigation (using the registration software cranial v.3.5 to register the patient to the navigation).A pre-operative ct scan was acquired ca.4 days before the surgery, to use with navigation.To this ct scan used for patient registration to the navigation, fused was a further mri dataset acquired ca.3 weeks before the surgery.A trajectory was planned.During the procedure the surgeon: positioned the patient in a supine orientation with head sideways in a non-brainlab head holder, and attached the unsterile navigation reference array to the head holder using the vario reference arm.Performed the image registration with surface matching with acquiring registration points - using the z-touch and the pointer on the patient's skin surface to match the display of the navigation to the current patient anatomy.Verified the accuracy of the patient registration to navigation, determined the result as good, and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, verified the accuracy after draping in the region of interest only, and again judged the registration accuracy to be good.Created the burr hole at the entry point of the planned trajectory displayed by the navigation.Proceeded with the varioguide adjustment navigating to the trajectory, and judged the alignment parameters of the varioguide as good.Performed the biopsy with a navigated biopsy needle through the navigated varioguide.Intended were 8-12 samples for the biopsy, 10 samples were taken, which at first look were judged as appropriate by the surgeon.Completed the surgery and closed the patient.A post-op mri scan was performed, and it was determined that the actual path and location of the biopsies taken deviated ca.20 mm at the entry point (one gyrus posterior) and ca.8-10 mm at the target (one sulcus beneath) from the intended trajectory and target point.There was no harm/negative clinical effect for this patient due to the deviating biopsies, solely a minor hemorrhage without clinical significance as per the surgeon.Due to the small bleeding, the patient had to stay 1 night at the hospital for monitoring for icu observation.The surgery outcome and the biopsy result of the desired diagnostic samples was still successful as intended.According to the surgeon: there was no harm/negative clinical effect for this patient due to the deviating biopsies, solely a minor hemorrhage without clinical significance occurred from the surgery.Due to the small bleeding, the patient had to stay one night at the hospital for mere monitoring at icu observation.There were no corrections or changes done from the intended procedure at the surgery, there was also no delay or prolong of surgery/anesthesia.The surgery outcome and the biopsy result of the desired diagnostic samples was still successful as intended.There are further no remedial actions necessary, done or planned for this patient.